A first-in-use tool designed to capture early onset of ifosfamide (IFF)-induced encephalopathy improved continuity of care, identified early onset of neurologic changes in patients receiving multiday ifosfamide regimens, and led to earlier interventions and positive patient outcomes. These results were presented at the 48th Annual Oncology Nursing Society (ONS) Congress.1
Ifosfamide is a cytotoxic, antineoplastic drug indicated for the treatment of sarcoma and other cancers.2 Multiday high-dose IFF regimens may cause neurotoxicity, leading to life-threatening encephalopathy.
Early intervention is a key to positive patient outcomes; however, a validated assessment tool for IFF-induced encephalopathy is lacking. Additionally, as more than 1 nurse may treat a patient during a multiday regimen, inconsistency in assessment increases the risk that subtle neurologic changes in the patient may be missed.
In this project, a nurse-led interdisciplinary team caring for patients with sarcoma sought to develop an assessment tool for early identification of IFF-related neurotoxicity to prompt early intervention and mitigate risk of severe encephalopathy.
Staff feedback surveys were used to determine feasibility, usability, and agreement between the provider and nurse for use at baseline assessment.
IFF-related neurotoxicity was identified by calculating the number and timing of neurotoxicity symptoms; signs and symptoms of neurotoxicity recorded; the number of times an intervention was used; and the number of patient treatment holds, delays, and completions.
IFF neurotoxicity assessment included clock face (day 1: patient draws the time of 10 minutes to 11 o’clock in a circle; days 2 to 5: are numbers in order, is time drawn the time requested), level of consciousness (normal, drowsy, or somnolent), gait (normal, abnormal but walks, abnormal and requires assistance, or unable to walk), upper extremity ataxia (touch finger to nose: able without difficulty, able but difficult, or unable), naming (how many animals can be named in 1 minute), and language (normal, abnormal but easily conveys meaning, abnormal and difficulty conveying meaning, or abnormal).
Baseline completion rates were 64.5% by providers and 77% by infusion nurses. Daily use by both disciplines was 88.5%.
The tool captured 6 incidences of neurotoxicity onset among 48 patients (12.5%). Symptoms were successfully minimized by increasing the IFF infusion time to 2 hours in 4 patients (66.6%), and they were able to complete the cycle. Symptoms resolved without intervention in 1 patient, and IFF was held until the next cycle in 1 patient.
Neurotoxicity signs and symptoms recorded through the use of the assessment tool included hallucination, drowsy and named fewer animals, grogginess, daily leg twitching, patient complained of flashing lights around treatments, and patient was very sleepy at home and had little memory of leaving the clinic.
Two minor revisions increased usability and precision of the assessment tool: the time patients were told to draw could vary, and the time interval for naming animals could be reduced to 15 seconds.
- Aguilera P, Mazeika T, Jabaley T, Verissimo K, Connors N, Merriam P. Development of a tool to assess for ifosfamide induced neurotoxicity. Oral presentation at: 48th Annual ONS Congress; April 26-30, 2023; San Antonio, TX.
- Gangireddy M, Nookala V. Ifosfamide. StatPearls [Internet]. Last update March 2, 2023. Accessed April 26, 2023. https://www.ncbi.nlm.nih.gov/books/NBK542169/